BEAVER, Pa. (KDKA) -- The Beaver County district attorney is warning about the animal tranquilizer xylazine after he said two people fatally overdosed on the drug.
District Attorney David Lozier said xylazine is being used with or in place of fentanyl and is more deadly than fentanyl. A xylazine overdose cannot be reversed with Narcan, the district attorney's office said.
A drug testing device found xylazine, or "tranq," in two people who had recently died.
"We are again warning the public that any drug or any pill obtained from any source or person other than a licensed pharmacist may be fixed with fatal Fentanyl or Xylazine. One pill from a friend or black-market source can kill," the district attorney's office said in a press release.
Pennsylvania has temporarily.
The Pennsylvania Department of Health has said xylazine contributed to 90 overdose deaths in the state in 2017, but in 2021, it contributed to 575 -- an increase of over 600% in just five years.
The FDA says xylazine is not safe for humans to use. It may result in skin ulcers and abscesses that can lead to amputation. The U.S. has named xylazinewhen it's mixed with the powerful opioid fentanyl.
for more features.